FROM CLINICAL GASTROENTEROLOGY AND HEPATOLOGY
Occult cancers accounted for one in about every 12 major gastrointestinal bleeding events among patients taking warfarin or dabigatran for atrial fibrillation, according to a retrospective analysis of data from a randomized prospective trial reported in the May issue of Clinical Gastroenterology and Hepatology (2017. doi: org/10.1016/j.cgh.2016.10.011 ).
These bleeding events caused similarly significant morbidity among patients taking either drug, Kathryn F. Flack, MD, of Icahn School of Medicine at Mount Sinai in New York and her associates wrote. “Patients bleeding from cancer required a mean of approximately 10 nights in the hospital, and approximately one-fourth required intensive care, but 0 of 44 died as a direct result of the bleeding,” the researchers reported. They hoped the specific dabigatran reversal agent, idarucizumab (Praxbind), will improve bleeding outcomes in patients receiving dabigatran.
Major gastrointestinal bleeding (MGIB) is the first sign of occult malignancy in certain patients receiving anticoagulation therapy. Starting an anticoagulant is a type of “stress test” that can reveal an occult cancer, the researchers said. Although dabigatran etexilate (Pradaxa) is generally safe and effective, a twice-daily, 150-mg dose of this direct oral anticoagulant slightly increased MGIB, compared with a lower dose in the international, multicenter RE-LY (Randomized Evaluation of Long Term Anticoagulant Therapy) trial ( N Engl J Med. 2009;361:1139-51 ). Furthermore, unlike warfarin, dabigatran therapy places active anticoagulant within the luminal gastrointestinal tract, which “might promote bleeding from friable gastrointestinal cancers,” the investigators noted. To explore this possibility, they evaluated 546 unique MGIB events among RE-LY patients.
Medical chart reviews identified 44 (8.1%) MGIB events resulting from occult gastrointestinal cancers. Cancer accounted for similar proportions of MGIB among warfarin and dabigatran recipients (8.5% and 6.8%; P = .6). Nearly all cancers were colorectal or gastric, except for one case each of ampullary cancer, renal cell carcinoma, and melanoma that had metastasized to the luminal gastrointestinal tract. Colorectal cancer accounted for 80% of cancer-related MGIB overall, including 88% in the dabigatran group and 50% in the warfarin group (P = .02). Conversely, warfarin recipients had more MGIB associated with gastric cancer (50%) than did dabigatran recipients (2.9%; P = .001).
Short-term outcomes of MGIB associated with cancer did not vary by anticoagulant, the investigators said. There were no deaths, but two (4.5%) MGIB events required emergency endoscopic treatment, one (2.3%) required emergency surgery, and 33 (75%) required at least one red blood cell transfusion. Compared with patients whose MGIB was unrelated to cancer, those with cancer were more likely to bleed for more than 7 days (27.3% vs. 63.6%; P less than .001). Patients with occult cancer also developed MGIB sooner after starting anticoagulation (223 vs. 343 days; P = .003), but time to bleeding did not significantly vary by type of anticoagulant.
“Most prior studies on cancer bleeding have been case reports and case series in patients receiving warfarin,” the investigators wrote. “Our study is relevant because of the increasing prevalence of atrial fibrillation and anticoagulation in the aging global population, the increasing prescription of direct oral anticoagulants, and the morbidity, mortality, and complex decision making associated with MGIB and especially cancer-related MGIB in patients receiving anticoagulation therapy.”
The RE-LY trial was sponsored by Boehringer Ingelheim . Dr. Flack reported no conflicts of interest. Senior author James Aisenberg, MD , disclosed advisory board and consulting relationships with Boehringer Ingelheim and Portola Pharmaceuticals. Five other coinvestigators disclosed ties to several pharmaceutical companies, and two coinvestigators reported employment with Boehringer Ingelheim. The other coinvestigators had no conflicts.